Back to Ask the Diabetes Team Ask the Diabetes Team

From a physician in South Carolina, USA:

I have begun to follow a teenage African-American girl who is chunky but not obese. She carried the diagnosis of type 2 diabetes but was doing very poorly on oral hypoglycemic agents, and compliance was a question. Her hemoglobin A1c was always higher than the readings available in her meter would suggest, but her readings were by no means great.

I found she has mild persistent fetal hemoglobin which might explain part of the increased A1c. I also found a negative titer of GAD 65 but a positive titer of ICA 512 antibodies, so I think she really has type 1 diabetes, but she has not been ketosis-prone as far as I can tell.

I placed her on split doses of NPH and Regular which she tolerated well and her A1c improved somewhat. However, a few months ago, I attempted to switch her the Lente insulin for a bit more prolonged effect, and, shortly thereafter, she reportedly "broke out in an itchy rash" which I never saw. The family decided to change back to NPH and the rash resolved, and she is till maintained on NPH and Regular.

I saw her this week for a walk-in visit as the rash has recurred, predominantly in the axillae and a bit streaky on the upper and mid-chest. (Previous rash was also reportedly involved the face.) It appeared to be a fairly typical "wheal and flare" of an allergic-type reaction, but there was no bronchospasm or wheezing. She got no relief at home with Benadryl and steroid cream, so I prescribed Atarax, but she is reportedly no better.

The family believes this is an insulin reaction. While I cannot exclude that, my previous experience (albeit limited to one or two patients) with folks "allergic" to insulin (and I really thought it was a latex allergy) was that the "rash" was predominantly at injection sites!

How wrong am I? What specific measures can I do to prove or disprove and then manage this? I was called today as an ER doctor prescribed prednisone which likely is going to raise havoc with glucose.


Most of the patients I have read about and the two patients I have seen that have true allergic reactions have had the problem at the injection site. You can do skin testing, but if she doesn't react at all at the skin injection site, I am afraid it won't help much.

You will probably have to do something to allow the family to perceive it is safe for her to continue some form of insulin therapy. Possibilities would be to switch to an analog, instead of the Regular. Other choices would be to have her see an allergist to confirm your point.


Additional comments from Dr. Stuart Brink:

Allergic reactions can do anything, and can be a caused by diluent, incipients or insulin itself. They may be at injection sites or anywhere else. All such allergic reactions are significantly less common than 20-30 years ago when I was seeing them about one or twice per year.

I would try Lantus (insulin glargine) as a better basal insulin, with different production from a different company. Also, you could try Novo Nordisk products for the same reason if you want Regular and NPH or NovoLog and NPH.

This sounds like a slow onset of type 1 diabetes if antibodies are positive, and you may want to use combo treatment with Glucophage [metformin] plus insulin; metformin for the obesity/insulin resistance.


Original posting 14 Nov 2002
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.